Niacin and Pravachol
When Pravachol and niacin are taken together, serious drug interactions may occur. Taking either one of these substances alone can potentially cause serious muscle problems. Therefore, when they are combined, the risks of developing the muscle conditions are even higher. Generally, people are recommended not take the two medicines together.
There are a number of possible drug interactions with Pravachol® (pravastatin sodium). Drug interactions are problems that can occur when Pravachol and another drug are used together. One of these drug interactions is with niacin, a medicine used to lower total cholesterol, LDL cholesterol, and triglyceride levels, while raising HDL cholesterol levels.
There is a warning relating to the combination of niacin and Pravachol. This is because when the two medicines are used together, there is an increased risk of developing serious muscle problems.
Some of the more common side effects of Pravachol include muscle pain, weakness, or muscle aches. For most people, this muscle pain does not indicate a serious problem. However, in rare cases, people can develop a serious problem with their muscles while on Pravachol. Two serious muscle problems are myopathy and rhabdomyolysis. Rhabdomyolysis is serious because it can cause muscles to break down. This can cause the kidneys to stop working properly (acute kidney failure) and, in some cases, lead to loss of life.
When niacin is used alone, it also increases a person's chances for developing myopathy or rhabdomyolysis. Therefore, people taking both niacin and Pravachol are believed to be at increased risk for these serious muscle problems because of the combined effects of the two medicines.